Oklahoma, 2013

Damaging Winds in Oklahoma, June 15, 2013

June 15, 2013 · NWS TSA · 3 events in 3 counties and zones

Thunderstorms expanded in coverage along an outflow boundary across southern Kansas. This activity moved into far northeast Oklahoma, resulting in damaging wind in Pawnee and Osage Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms expanded in coverage along an outflow boundary across southern Kansas. This activity moved into far northeast Oklahoma, resulting in damaging wind in Pawnee and Osage Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 11:12 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 15, 11:12 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1212 PM CDT SAT JUN 15 2013

.DISCUSSION...

THE 18Z TAF DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
THE MAIN AVIATION CONCERN WILL BE TSTORMS THRU THE AFTERNOON AND
EARLY EVENING HOURS. COVERAGE IS THE BIG UNCERTAINTY...WITH NO
FOCUSING BOUNDARIES AND A WEAK OR NO CAP IN PLACE...STORMS COULD
POP UP ANYWHERE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS AFTERNOON. HAVE ELECTED TO GO WITH CONSERVATIVE VCTS
MENTION...AND THEN RAMP IT UP IF A STORM LOOKS TO AFFECT A
TERMINAL. STORMS SHOULD DIE OFF AFTER SUNSET FOR THE MOST PART.
WILL MAINTAIN VFR CONDITIONS OUTSIDE OF STORMS.

LACY

&&

.PREV DISCUSSION... /ISSUED 1002 AM CDT SAT JUN 15 2013/

DISCUSSION...

MID LEVEL RIDGE HAS SHIFTED EAST TODAY AND IS CENTERED OVER THE
LOWER MISSISSIPPI VALLEY. A MID LEVEL TROUGH IS LOCATED OVER
WESTERN OK/TX. THERE IS SOME DECENT SOUTHERLY FLOW FROM H85 TO H5
ON THE 12Z OUN SOUNDING...IN BETWEEN THE TWO FEATURES. A THETA-E
AXIS EXTENDS FROM CENTRAL INTO NORTHEAST OK...WHERE SBCAPES ARE ON
THE 2000-4000 J/KG RANGE. THE FLOW AND HIGH INSTABILITY WILL
COMBINE FOR AT LEAST SOME SEVERE POTENTIAL...DAMAGING WINDS AND
POSSIBLY SOME HAIL IN THE MORE SUSTAINED CELLS. ACTIVITY HAS
ALREADY BEGUN TO DEVELOP OVER SOUTH CENTRAL OK DUE TO A WEAK CAP
IN PLACE AND THIS ACTIVITY WILL GRADUALLY BECOME MORE NUMEROUS AS
WE GO INTO THE AFTERNOON.

LACY

PREV DISCUSSION... /ISSUED 542 AM CDT SAT JUN 15 2013/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD
AT ALL AREA TAF SITES. HAVE GONE WITH A PROB30 FOR THUNDER
THIS AFTERNOON INTO EARLY EVENING AT ALL TAF SITES EXCEPT
KFSM WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AS
A MID-LEVEL TROF APPROACHES AREA.

PREV DISCUSSION... /ISSUED 341 AM CDT SAT JUN 15 2013/

DISCUSSION...
ELONGATED UPPER TROUGH...CURRENTLY OVER WEST TEXAS EARLY THIS
MORNING...WILL CONTINUE LIFTING NORTHEAST INTO THE AREA TODAY AS
UPPER RIDGE SHIFTS EAST. SCATTERED SHOWERS/THUNDERSTORMS...COMBINED
WITH INCREASING CLOUD COVER WILL LIKELY KEEP HIGH TEMPERATURES
CLOSER TO NORMAL AND SEVERAL DEGREES COOLER THAN YESTERDAY.
ALTHOUGH THUNDERSTORM COVERAGE IS NOT EXPECTED TO BE WIDESPREAD...
COULD SEE A FEW STRONG STORMS AS MID LEVEL LAPSE RATES CONTINUE TO
STEEPEN AHEAD OF UPPER TROUGH WITH DEEP MOISTURE ALREADY IN PLACE.

SCATTERED SHOWERS/THUNDERSTORMS WILL LINGER THROUGH THE WEEKEND
WITH THUNDERSTORM CHANCES INCREASING LATE SUNDAY NIGHT INTO
MONDAY AS WEAK FRONTAL BOUNDARY PUSHES INTO THE AREA. ANOTHER UPPER
DISTURBANCE FORECAST TO MOVE ACROSS AROUND THE WEDNESDAY TIME
FRAME AS WEST TO NORTHWEST FLOW ALOFT CONTINUES. UPPER RIDGE WILL
BUILD BACK INTO SOUTHERN PLAINS BY LATE WEEK WITH HIGH TEMPERATURES
IN THE LOWER TO MID 90S RETURNING ACROSS EASTERN OKLAHOMA AND WEST
CENTRAL ARKANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  90  71  87 /  20  30  60  60
FSM   72  91  72  88 /  20  30  30  60
MLC   72  90  72  88 /  20  30  30  60
BVO   71  90  70  86 /  20  30  70  50
FYV   67  87  67  84 /  20  30  50  60
BYV   69  88  68  85 /  20  30  50  60
MKO   72  88  72  87 /  20  30  50  60
MIO   70  89  68  83 /  20  30  70  50
F10   73  89  73  87 /  20  30  60  60
HHW   72  90  72  90 /  20  30  30  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Jun 15, 4:07 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 AM CDT SAT JUN 15 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CDT SAT JUN 15 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTERNOON.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE AREA FROM THE WEST. CONDITIONS WILL BE
SUCH THAT A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE
WITH WIND GUSTS AROUND 60 MPH AND LARGE HAIL THE CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY WITH
THE UPPER LEVEL DISTURBANCE STILL IN THE VICINITY. THE CHANCES
OF THUNDERSTORMS INCREASE SUNDAY NIGHT INTO MONDAY AS A WEAK
FRONTAL BOUNDARY PUSHES INTO THE REGION.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY
AS THE EARLY WEEK FRONTAL BOUNDARY MOVES BACK TO THE NORTH ACROSS
THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 15, 10:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1142 AM CDT SAT JUN 15 2013

OKZ073-151715-
PITTSBURG OK-
1142 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN PITTSBURG

AT 1142 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
ASHLAND...MOVING NORTH AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ASHLAND...HAYWOOD AND ARPELAR.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS 40 TO 45 MPH AND
SOME SMALL HAIL.

LAT...LON 3486 9609 3498 9609 3498 9590 3468 9593
      3468 9609 3468 9610 3486 9610
TIME...MOT...LOC 1642Z 177DEG 27KT 3466 9606

LACY

The radar

The Vance AFB radar (KVNX), 109 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
June 15, 11:20 AM CST
Where
Pawnee County, 12 mi W of Pawnee
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -97.016

Strong thunderstorm wind blew a tractor trailer on Highway 412 into the center median.

Thunderstorm Wind, Osage

When
June 15, 12:13 PM CST
Where
Osage County, 0.89 mi NW of Webb City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.810, -96.710

Strong thunderstorm wind blew down several large tree limbs.

Thunderstorm Wind, Washington

When
June 15, 1:10 PM CST
Where
Washington County, Bartlesville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.750, -96.000

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461457, 461459, 465662.